Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 91, NWS Austin/San Antonio, TX

October 10, 2006Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 10, 2006, 8:34 AM CDT for Travis County, Williamson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2006, 8:34 AM CDT (13:34 UTC)
Expired
Oct 10, 2006, 11:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 32 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 10:50 AM CDTFLASH FLOODGeorgetown, TXNUMEROUS ROADS CLOSED IN THE VICINITY I35 IN WILLIAMSON COUNTIES. CO RDS 123, 152, 177, 272 AND BRUSHY BEND DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 101335
FFWEWX
TXC453-491-101630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 AM CDT TUE OCT 10 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON
  TRAVIS

* UNTIL 1130 AM CDT

* AT 829 AM CDT...RAINFALL ESTIMATES FROM NATIONAL WEATHER SERVICE   
  DOPPLER RADAR INDICATE FLASH FLOODING IS OCCURRING FROM NUMEROUS 
  THUNDERSTORMS...MOVING EAST AT 25 MPH...OVER THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE LEANDER...CEDAR PARK...
  BERGSTROM...ANDICE...GARFIELD...WINDEMERE...ROUND ROCK...
  PFLUGERVILLE...FLORENCE...GEORGETOWN DAM...MANOR...GEORGETOWN...
  SERENADA...HUTTO...WEIR...JARRELL...COUPLAND...TAYLOR...GRANGER...
  LIBERTY HILL...BARTLETT...THRALL AND GRANGER DAM

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3088 9763 3075 9728 3048 9716 3046 9718
      3041 9733 3043 9737 3021 9749 3003 9773
      3035 9817 3048 9809 3052 9811 3079 9796
      3091 9783

$$
2 follow-up statements
000 
WGUS74 KEWX 101407
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
905 AM CDT TUE OCT 10 2006

TXC453-491-101630-
WILLIAMSON TX-TRAVIS TX-
905 AM CDT TUE OCT 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
TRAVIS AND WILLIAMSON COUNTIES...

AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.  THUNDERSTORMS 
WERE REDEVELOPING OVER THE SAME AREAS AND MOVING NORTHEAST AT 30 MPH.
A LINE OF THUNDERSTORMS WILL PUSH INTO WESTERN PARTS OF TRAVIS AND 
WILLIAMSON COUNTIES BY 930 AM.

AT 905 AM...GROUND TRUTH REPORTS INDICATE OVER 4 INCHES OF RAIN HAD 
ALREADY FALLEN FROM NEAR CEDAR PARK TO ROUND ROCK. DOPPLER RADAR 
ESTIMATES SHOW THAT THE FIRST ROUNDS OF THUNDERSTORMS HAVE PRODUCED 
WIDESPREAD 2 INCH RAINFALL AMOUNTS. BY 10 AM...THE THREAT FOR FLASH 
FLOODING WILL EXIST FOR ALL OF TRAVIS AND WILLIAMSON COUNTIES... 
WITH ISOLATED TOTALS UP TO 6 INCHES POSSIBLE BEFORE THE RAINS 
DIMINISH. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3088 9763 3075 9728 3048 9716 3046 9718
      3041 9734 3043 9738 3021 9749 3003 9773
      3035 9818 3048 9809 3053 9812 3079 9796
      3092 9784

$$
000 
WGUS74 KEWX 101623
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1121 AM CDT TUE OCT 10 2006

TXC453-491-101631-
WILLIAMSON TX-TRAVIS TX-
1121 AM CDT TUE OCT 10 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM CDT FOR TRAVIS AND
WILLIAMSON COUNTIES...

RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE WILLIAMSON AND TRAVIS 
COUNTIES THROUGH 1 PM...BUT RAINFALL RATES HAVE FALLEN TO BELOW ONE 
QUARTER INCH PER HOUR. THUS THE FLASH FLOOD WARNING WILL BE ALLOW TO 
EXPIRE AT 1130 AM.

MOTORISTS SHOULD CONTINUE TO WATCH FOR FLOODING OVER LOW WATER 
CROSSINGS...MAINLY ALONG LARGER CREEKS AND STREAMS...AND POORLY 
DRAINED AREAS THROUGH 2 PM. 

LAT...LON 3088 9763 3075 9728 3048 9716 3046 9718
      3041 9734 3043 9738 3021 9749 3003 9773
      3035 9818 3048 9809 3053 9812 3079 9796
      3092 9784

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 8:34 AM CDT, 0 minutes earlier.

Area forecast discussion, Oct 10, 8:34 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 AM CDT TUE OCT 10 2006

.UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD QPF. IMPRESSIVE 2.19
INCHES OF PWAT THIS MORNING AT KCRP AND 1.79 AT KDRT. HEAVY RAIN
LOOKS TO BE THE PRIMARY THREAT THIS MORNING...WITH DAMAGING WINDS
COMING IN A CLOSE SECOND.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 735 AM CDT TUE OCT 10 2006)

AVIATION...TIL 21Z MVFR CIGS WITH SCT TO NUMEROUS SHOWERS AND
THUNDERSTORMS LCLY LOWERING VSBYS AOB 3 MI. SOME STORMS COULD BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES TIL
EARLY AFTERNOON. AFTER 21Z VFR CONDITIONS WITH ACTIVITY BECOMING
LESS NUMEROUS AND AFT 01Z VFR. SLY FLOW 10 TO 15 KT EXCEPT STRONG
AND GUSTY IN AND NEAR THUNDERSTORMS.

PREV DISCUSSION... (ISSUED 731 AM CDT TUE OCT 10 2006)

AVIATION...TIL 21Z MVFR CIGS WITH SCT TO NUMEROUS SHOWERS AND
THUNDERSTORMS LCLY LOWERING VSBYS AOB 3 MI. AFTER 21Z VFR
CONDITIONS WITH ACTIVITY BECOMING LESS NUMEROUS AND AFT 01Z
VFR. SLY FLOW 10 TO 15 KT EXCEPT STRONG AND GUSTY IN AND NEAR
THUNDERSTORMS.

PREV DISCUSSION... (ISSUED 355 AM CDT TUE OCT 10 2006)

DISCUSSION...
BUSY MORNING ON TAP FOR THE HILL COUNTRY. A TORNADO WATCH IS IN
EFFECT UNTIL 10 AM FOR THE HILL COUNTRY AND THE AUSTIN AREA.
STRONG SHORTWAVE OVER EASTERN NEW MEXICO AND WEST TEXAS WAS
DRIVING A CONVECTIVE COMPLEX EASTWARD ACROSS THE TRANS PECOS
REGION AND THE CONCHO VALLEY. THESE STORMS WILL MOVE ACROSS THE
HILL COUNTRY THIS MORNING. THE BEST CHANCE FOR TORNADIC DEVELOPMENT
WILL BE ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. THIS FRONTAL
BOUNDARY WAS STILL LOCATED JUST NORTH OF THE HILL COUNTRY.
SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE CWFA TODAY AS
THE SHORTWAVE EJECTS NORTHEAST. CONVECTION WILL END FROM WEST TO
EAST TONIGHT AS THE SHORTWAVE RACES NORTHEASTWARD. WEDNESDAY WILL
BE VERY WARM AS WINDS IN THE BOUNDARY LAYER SHIFT AROUND TO THE
WEST ALLOWING DOWNSLOPING FROM THE MEXICAN PLATEAU.

THE COLD FRONT ASSOCIATED WITH THE POLAR VORTEX SWINGING ACROSS
THE GREAT LAKES REGION WILL REACH THE HILL COUNTRY THURSDAY AFTERNOON.
MODEL SOLUTIONS INDICATE ENOUGH MOISTURE WILL HAVE RETURNED TO THE
REGION ALLOWING FOR ANOTHER ROUND OF THUNDERSTORMS. THIS WILL BE
THE STRONGEST COLD FRONT OF THE FALL SEASON. TEMPERATURES FRIDAY
AFTERNOON WILL ONLY BE IN THE 60S DUE TO CAA AT THE SFC AND
OVERRUNNING CLOUDINESS.

RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND AS ANOTHER UPPER
LOW PRESSURE SYSTEM MOVES EASTWARD ACROSS THE DESERT SOUTHWEST
TOWARDS TEXAS. SUNSHINE AND DRIER WEATHER RETURN ON TUESDAY AS
THE LATEST UPPER LOW PRESSURE SYSTEM AND ASSOCIATED TROF AXIS
MOVES EAST OF TEXAS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18/JB
Hazardous weather outlook, Oct 10, 5:07 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CDT TUE OCT 10 2006

TXZ171>173-183>194-202>209-217>225-228-111015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
507 AM CDT TUE OCT 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF THE EDWARDS
PLATEAU...HILL COUNTRY AND NORTHERN PORTIONS OF SOUTH CENTRAL
TEXAS UNTIL 10 AM. UPPER DISTURBANCES MOVING EAST WILL COMBINE
WITH AN UNSTABLE GULF AIRMASS TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL AND
ISOLATED TORNADOES. SOME LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SIGNIFICANT FALL COLD FRONT WILL SWEEP SOUTHWARD OVER THE AREA
THURSDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE
FRONT. THEN...POST FRONTAL OVERRUNNING RAINS WILL BEGIN SATURDAY
WITH ELEVATED SHOWERS AND THUNDERSTORMS INTO MONDAY. STORMS
DURING THIS PERIOD ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...SPOTTERS MAY BE NEEDED TODAY AND
TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:20 AM CDTSevere Thunderstorm WarningEWXTravis25 min
Oct 10, 8:22 AM CDTFlash Flood WarningEWXBlanco, Gillespie, Kerr113 min
Oct 10, 9:17 AM CDTSevere Thunderstorm WarningEWXHays58 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.